Iowa, 2009Flood in Iowa, April 29 to 30, 2009
April 29 to 30, 2009 · NWS DVN · 1 event in 1 county or zone
5 feet on April 29th around 2 am. 64 feet around 9 pm April 30.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the last week of April resulted in the Iowa River at Marengo going above the moderate flood stage level of 15.5 feet on April 29th around 2 am. It crested around 17.64 feet around 9 pm April 30. It stayed in moderate flooding through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 28, 2:05 PM CST, 10 hours 55 minutes earlier.
Area forecast discussion, Apr 28, 2:05 PM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT TUE APR 28 2009
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING A LOBE OF RIDGING EXTENDING
SOUTHWESTWARD THROUGH IA AND INTO THE SOUTHEAST PLAINS FROM CENTER
JUST NORTH OF LK SUPERIOR. LLVL CYCLOGENESIS AND DEVELOPING TROF
COMPLEX WAS ONGOING TO THE LEE OF THE ROCKIES AND UP ACRS THE
NORTHWEST HIGH PLAINS...WITH INCREASING SOUTHEASTERLY RETURN FLOW
JUST TO THE EAST OF THAT PROCESS. ALOFT...H85 MB BOUNDARY DRAPED
ALONG AND SOUTH OF THE DVN FCST AREA WAS SHOWING SIGNS OF STALLING
IN RESPONSE TO LLVL CYCLONE DEVELOPING OVER THE INTER-MOUNTAIN
REGION JUST SOUTHEAST OF MAIN H5 MB UPPER LOW. OTHERWISE...BROAD
SOUTHWESTERLY STEERING FLOW PATTERN CONTINUED ACRS MUCH OF THE CONUS.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
MAIN CHALLENGE IN THE NEAR TERM WILL BE A TRICKY CLOUD FORECAST AND
IMPACT THIS WILL HAVE ON SFC TEMPS TONIGHT AND INTO TOMORROW.
STRATOCU THAT HAS SLOSHED BACK FROM THE EAST IN EASTERLY LLVL FLOW
OVER MUCH OF THE SOUTHERN 2/3S OF THE DVN CWA...PLUS ANY MORE
DIURNAL CELLULAR CU THAT HAS DEVELOPED IN ANY CLEARING THAT HAS
OCCURRED...WILL HAVE A GOOD CHANCE TO BE TRAPPED BY A BUILDING
SUBSIDENCE INVERSION OVERNIGHT/ACCORDING TO FCST SOUNDINGS/. BUT
THE DRYING AND SUBSIDING EAST-NORTHEAST FETCH WILL ALSO BE TRYING
TO ERODE ANY LOW CLOUDS FROM THE NORTHEAST AT THE SAME TIME THIS
EVENING. WILL PLAY CLOUD COVER MORE PESSIMISTIC TONIGHT AND GO
CLOUDY/MOSTLY CLOUDY EXCEPT FOR THE FAR NORTHWESTERN CWA...BUT SOME
VEERING TRENDS IN LLVL FLOW AS THE NIGHT PROGRESSES AROUND PASSING
RIDGE LOBE MAY EVENTUALLY ADVECT CLOUDS UP IN THOSE AREAS AS WELL.
SOME HIGHER LEVEL DEBRIS CLOUDS MAY ALSO STREAM ACRS IN MID
TO UPPER LAYER WESTERLY FLOW. WILL PLAY LOW TEMPS WITH THE CLOUD
COVER BLANKET SCENARIO AS WELL...BUT MAY GO COOLER THAN GUIDANCE IN
THE FAR NORTHEAST TOWARD LOWER DPTS AND INITIAL CLEAR AREAS. AS
TEMPS COOL TOWARD DPTS...WILL BANK ON CLOUD COVER TO LIMIT ANY
DENSE FOG DEVELOPMENT. BUT WITH LIGHT EAST SOUTHEAST FLOW LATE
TONIGHT...ANY POTENTIAL BREAKS IN THE CLOUD COVER OVER RAIN
SATURATED AREAS MAY HAVE THE CHC TO FOG UP. POTENTIAL FOR SOME
BREAKS IN THE LLVL CLOUDS WORKING IN FROM THE NW MO SUBSIDENCE REGION
TO MAKE THEIR WAY INTO PORTIONS OF THE SOUTHERN CWA AND WILL ADD
PATCHES OR AREAS OF FOG MENTION IN THOSE AREAS AFTER MIDNIGHT.
ON WEDNESDAY...LLVL RETURN/MOISTURE FLOW THAT IS NOW ORGANIZING UP
THE WESTERN PLAINS WILL EDGE CLOSER TO EASTERN IA AND NORTHEAST MO
BY AFTERNOON. WHILE THE BULK OF THE BEST/MORE ORGANIZED LOW TO MID
LEVEL THTA-E ADVECTION AND CONVERGENT ZONES FOCUS OFF TO THE WEST
OF THE DVN CWA WED AFTERNOON...SEVERAL MODELS AND ESPECIALLY THE NAM
ARE PICKING UP ON A LEAD CONVERGENT SIGNAL AND SOME INSTABILITY IN
THE VCNTY OF DEVELOPING WARM FRONT ACRS NORTHERN MO BY LATE
AFTERNOON. WILL KEEP SLIGHT CHC POPS GOING IN THE FAR SOUTHERN AND
WESTERN FRINGES WED AFTERNOON WITH AN ADJUSTMENT TO ADD MORE THUNDER
WORDING IN THE SOUTH IN MID LAYER INSTABILITY PLUME JUST NORTH OF THE
LLVL WARM FRONT. NEXT SHIFT MAY HAVE TO CONTEMPLATE STRAIGHT CHC POPS
BY LATE AFTERNOON IN THE FAR SOUTH AND SOUTHWEST. AS FOR TEMPS...
EXPECT A MAINLY CLOUDY/MC DAY ON WED. BUT WITH SOME BREAKS AND MIXING
SOUTHEAST FLOW ENHANCEMENT...TEMPS COULD WARM WELL UP INTO THE MID
TO UPPER 60S. IF NO BREAKS OCCUR...CURRENTLY FCST TEMPS WILL BE TOO
MILD. ..12..
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
WARM AIR ADVECTION REGIME PRECIPITATION SHOULD BE GETTING WELL
UNDERWAY...SPREADING QUICKLY NORTHEAST ACROSS THE FORECAST AREA
WEDNESDAY EVENING. THE CONSENSUS OF THE FORECAST MODELS CONTINUES TO
INDICATE THE POTENTIAL FOR AN MCS TO DEVELOP WEDNESDAY EVENING AND
PROGRESS NORTHEAST...GENERALLY ACROSS THE SOUTHEAST HALF OF THE
FORECAST AREA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. MODERATE
TO HEAVY RAINFALL IS ANTICIPATED WITH THIS SCENARIO ACROSS THE
SOUTHEAST HALF OR SO OF THE FORECAST AREA.
SOME SCATTERED SHOWERS MAY LINGER DURING THE AFTERNOON AND EARLY
EVENING HOURS THURSDAY...BEFORE INCREASED PRECIPITATION CHANCES
RETURN THURSDAY NIGHT INTO FRIDAY MORNING. THE WARM FRONTAL BOUNDARY
IS FORECAST TO BE LAID OUT WEST TO EAST ACROSS THE FORECAST AREA ON
THURSDAY...WITH A TRAILING COLD FRONT FROM CENTRAL IOWA BACK ACROSS
NORTHEAST KANSAS. THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS...WITH
THE POTENTIAL FOR ANOTHER DEVELOPING MCS IS EXPECTED THURSDAY
NIGHT...WITH THE APPROACH OF A RATHER POTENT UPPER SHORTWAVE TROUGH.
SEVERE THUNDERSTORMS WILL ALSO BE A POSSIBILITY THURSDAY
NIGHT...WITH PORTIONS OF SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS
OUTLOOKED WITHIN A SLIGHT RISK AREA. THIS SYSTEM WILL ALSO BRING YET
ANOTHER THREAT FOR HEAVY RAINFALL.
THE SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END BY LATER IN THE
DAY FRIDAY...ONCE THE COLD FRONT PASSES THROUGH THE AREA.
TEMPERATURES FOLLOWING THE FRONT ARE EXPECTED TO RETURN TO WITHIN A
COUPLE DEGREES OF NORMAL FOR THE WEEKEND. THE MAIN UPPER TROUGH WILL
SHIFT EAST ACROSS THE EASTERN GREAT LAKES/OHIO VALLEY DURING THE
WEEKEND. THIS WILL LEAVE WEAK SHORTWAVE RIDGING TO NEAR ZONAL FLOW
TO SPREAD ACROSS THE FORECAST AREA. DRY WEATHER IS ANTICIPATED AT
LEAST FOR THE FIRST HALF OF THE WEEKEND AS SURFACE HIGH PRESSURE
BUILDS IN. THE MEDIUM RANGE FORECAST MODELS BEGIN TO DIVERGE BY LATE
WEEKEND/EARLY NEXT WEEK. THERE ARE INDICATIONS THAT SHORTWAVE
DISTURBANCES WILL MOVE INTO PORTIONS OF THE MIDWEST AGAIN...BUT THE
PLACEMENT OF THE SMALLER SCALE FEATURES REMAINS IN QUESTION FOR NOW.
..STOFLET..
&&
.AVIATION...
CLOUD COVER OF VARYING MVFR AND LOW VFR CIGS AND ANY CLEARING
POTENTIAL MAKE FOR A TRICKY TERMINAL FCST TONIGHT. WILL BANK ON
CLEARING FOR THE EVENING ANYWAY OF LOW CLOUDS AT DBQ AND CID...
UNTIL SOUTHEAST FLOW ADVECTS CLOUDS BACK LATER TONIGHT OR REFORM
UNDER SUBSIDENCE INVERSION UNDER 2K FT. WILL KEEP MVFR TO LOW VFR
CLOUDS TRAPPED AT MLI AND BRL...WITH THE BRL TERMINAL AT RISK OF
EXPERIENCING IFR CIGS AFTER 06Z. ANY BREAKS WOULD FOSTER AT LEAST
SOME AVIATION FOG AFTER 05Z AT ALL TERMINALS...AND BRL/CID MORE
PRONE TO POTENTIAL IFR VSBYS...AGAIN MAINLY AFTER THE 05-06Z
TIMEFRAME. SOME DIURNAL CIG RISE EXPECTED TO HIGH LEVEL MVFR OR
LOW VFR BY LATE WED MORNING IN AREAS THAT GET LLVL CLOUDS TRAPPED ALL
NIGHT. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12/STOFLET
Hazardous weather outlook, Apr 28, 4:00 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE APR 28 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT TUE APR 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SEVERAL AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING. SEE
THE LATEST FLOOD STATEMENTS FOR UPDATES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF THUNDERSTORMS...POSSIBLY WITH HEAVY RAIN...WILL
OCCUR WEDNESDAY NIGHT INTO THURSDAY. THIS NEW RAINFALL IS EXPECTED
TO RAISE ALREADY HIGH RIVER LEVELS.
MORE THUNDERSTORMS ARE FORECAST FOR FRIDAY. THE STORM PREDICTION
CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR AREAS SOUTH OF
INTERSTATE 80.
ALTHOUGH NOT AS CLEAR...THERE MAY BE A CHANCE OF THUNDERSTORMS ON
SUNDAY.
SEVERAL AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING. SEE
THE LATEST FLOOD STATEMENTS FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
Flood, Iowa
- When
- April 29, 1:00 AM CST to April 30, 11:59 PM CST
- Where
- Iowa County, 5.86 mi WNW of Koszta to 3.51 mi N of Victor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.863, -92.298
Heavy rains during the last week of April resulted in the Iowa River at Marengo going above the moderate flood stage level of 15.5 feet on April 29th around 2 am. It crested around 17.64 feet around 9 pm April 30. It stayed in moderate flooding through the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164711.